Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 22, 2023, 6:56 PM MDT for Glacier County, Pondera County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2023, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 22, 2023, 7:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glacier County, MT, Pondera County, MT
The radar
The Great Falls radar (KTFX), 144 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:03 PM MDT | TSTM WND GST 58 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
779
WUUS55 KTFX 230056
SVRTFX
MTC035-073-230130-
/O.NEW.KTFX.SV.W.0049.230823T0056Z-230823T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT Tue Aug 22 2023
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
North central Pondera County in north central Montana...
Southeastern Glacier County in north central Montana...
* Until 730 PM MDT.
* At 656 PM MDT, a severe thunderstorm was located 7 miles west of
Cut Bank, moving north at 30 mph.
HAZARD...60 mph wind gusts, quarter size hail and localized heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cut Bank and Santa Rita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4833 11256 4834 11266 4886 11258 4878 11219
4852 11237
TIME...MOT...LOC 0056Z 196DEG 24KT 4863 11249
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAF2 follow-up statements
542
WWUS55 KTFX 230116
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
716 PM MDT Tue Aug 22 2023
MTC073-230125-
/O.CAN.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Pondera MT-
716 PM MDT Tue Aug 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PONDERA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
4852 11237
TIME...MOT...LOC 0115Z 196DEG 24KT 4875 11244
$$
MTC035-230130-
/O.CON.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Glacier MT-
716 PM MDT Tue Aug 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL GLACIER COUNTY...
At 715 PM MDT, a severe thunderstorm was located 9 miles northwest of
Cut Bank, moving north at 30 mph.
HAZARD...60 mph wind gusts, quarter size hail and localized heavy
rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cut Bank and Santa Rita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
4852 11237
TIME...MOT...LOC 0115Z 196DEG 24KT 4875 11244
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAF627
WWUS55 KTFX 230128
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
728 PM MDT Tue Aug 22 2023
MTC035-230138-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Glacier MT-
728 PM MDT Tue Aug 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GLACIER COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
4852 11237
TIME...MOT...LOC 0128Z 196DEG 24KT 4882 11241
$$
JAFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 22, 5:50 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 550 PM MDT Tue Aug 22 2023 UPDATED AVIATION SECTION .SYNOPSIS... Showers and thunderstorms will be possible each afternoon and evening through Wednesday as moist, southwest flow aloft persist over the Northern Rockies. The best coverage of these showers and storms is expected this afternoon and evening, with more isolated to scattered precipitation on Wednesday. && .DISCUSSION... Rest of today through Wednesday...Strong upper level ridge over the center of the CONUS, with its high centered over the Middle to Lower Mississippi Valley through Wednesday, will help to maintain moist, southwest flow over the Northern Rockies as a shortwave trough and attendant low moves northeast from the Pacific Northwest to over Central/Southern Alberta (Wednesday night). This moist, southwest flow aloft combined with fast moving shortwaves embedded within the overall flow will help to support chances for showers and thunderstorms this afternoon/tonight and then again Wednesday afternoon/evening across Southwest through North Central Montana. The strongest of these embedded shortwaves is expected to lift northeast over the Northern Rockies from the late evening through early morning hours on Wednesday, supporting the best coverage of showers and thunderstorms across the CWA. The coverage of showers and thunderstorms then Wednesday afternoon/evening is expected to be more isolated to scattered in nature given the weaker forcing with the final shortwave. Despite the weaker shortwave arriving Wednesday afternoon/evening, increasing cross barrier flow ahead of this shortwave will lead to stronger surface winds materializing across the CWA. Latest NBM probabilistic data suggests a 70% chance or greater of wind gusts reaching/exceeding 34kts across the East Glacier Park Region, Northern High Plains adjacent to the RMF, and Eastern Glacier/ Western Toole/Central Pondera Counties during the day on Wednesday, with a 80% chance or greater of reaching/exceeding 22kts across all of Southwest through North Central Montana. Despite these gusty winds during the day on Wednesday, recent precipitation and sub-critical relative humidity values will help to mitigate any fire weather concerns. - Moldan Thursday through Tuesday...The upper level ridge over the Plains will slowly retrograde westward and then rebuild over the Northern Rockies by early next week. Generally warm temperatures are expected Thursday and Friday, with temperatures then becoming hot over the weekend and into early next week. Afternoon highs are forecast to be in the mid 90s by early next week. There will be isolated storms during this period, but confidence in any storm activity is generally low, as the upper level ridge builds in and tries to dry things out once again. Brusda && .AVIATION... 550 PM MDT Tue Aug 22 2023 (23/00Z TAF Period) VFR conditions are mostly expected across North Central, Central, and Southwest Montana through at least 24/00Z. However, brief periods of MVFR/IFR conditions are possible with thunderstorms through around 06Z. An unstable southwesterly flow aloft tapping into Pacific moisture will continue scattered showers and thunderstorms across much of the area through around 06Z. Some storms could cause gusts in excess of 50 kt with some heavy rainfall and hail. Otherwise, VFR ceilings will mostly continue after 06Z, with a possibility of a few rain showers through around 12Z. Westerly winds will increase and become gusty after 16Z, with the main threat for additional showers and thunderstorms remaining over Central Montana. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 83 48 81 / 60 20 10 0 CTB 53 78 44 75 / 40 10 0 0 HLN 59 83 52 83 / 30 30 0 0 BZN 53 82 48 82 / 20 10 10 0 WYS 45 72 38 75 / 40 20 10 0 DLN 50 78 45 79 / 30 10 10 0 HVR 58 85 50 83 / 60 20 20 0 LWT 55 81 49 78 / 20 20 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 22, 6:27 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
627 PM MDT Tue Aug 22 2023
MTZ312-230100-
Cascade County below 5000ft MT-
627 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of north central
Cascade County through 700 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Falls, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Tracy,
Vaughn and First Peoples Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4735 11122 4734 11161 4760 11164 4764 11119
4757 11104 4739 11116
TIME...MOT...LOC 0026Z 192DEG 25KT 4743 11126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFSpecial weather statement, Aug 22, 6:31 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Tue Aug 22 2023
MTZ302-303-230115-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
631 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of northeastern Glacier
County through 715 PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Cut Bank, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4862 11261 4870 11286 4898 11273 4887 11236
TIME...MOT...LOC 0031Z 204DEG 11KT 4873 11269
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SCSpecial weather statement, Aug 22, 6:31 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Tue Aug 22 2023
MTZ307-308-315-316-230100-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
631 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of central Lewis and
Clark County through 700 PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 35 miles northeast of Drummond, moving northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Lewis and
Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4691 11257 4698 11267 4732 11235 4713 11207
TIME...MOT...LOC 0031Z 226DEG 35KT 4699 11256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JAFLocal storm report, Aug 22, 6:39 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
639 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Rain 12 S Rudyard 48.39N 110.54W
08/22/2023 M0.75 inch Hill MT Mesonet
Mesonet station EW1931 Rudyard. 15 minute
rainfall total of 0.75 inches occurred
immediately after 73 mph wind gust.
&&
SACLocal storm report, Aug 22, 6:42 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
642 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Gst 14 SW Simms 47.33N 112.10W
08/22/2023 M67 MPH Lewis and Clark MT AWOS
AWOS station K1GM Golf.
&&
SACLocal storm report, Aug 22, 6:43 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
643 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Rain 14 SW Simms 47.33N 112.10W
08/22/2023 M0.35 inch Lewis and Clark MT AWOS
AWOS station K1GM Golf. 30 minute rainfall
total of 0.35 inches occurred immediately
after 67 mph thunderstorm wind gust.
&&
SACThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Special Weather Statement | TFX | Hill | 30 min |
| Aug 22, 6:27 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 22, 6:29 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 31 min |
| Aug 22, 6:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Aug 22, 6:31 PM MDT | Special Weather Statement | TFX | Glacier | 44 min |
| Aug 22, 7:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Aug 22, 7:06 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Aug 22, 7:26 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 34 min |
| Aug 22, 7:33 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Aug 22, 7:51 PM MDT | Special Weather Statement | TFX | Toole | 24 min |
| Aug 22, 8:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Aug 22, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 33 min |
| Aug 22, 8:42 PM MDT | Special Weather Statement | TFX | Liberty | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.